Tennessee, 2025Flash Flood in Tennessee, July 18, 2025
July 18, 2025 · NWS MRX · 1 event in 1 county or zone
Isolated thunderstorms over the Cumberland plateau produced some locally heavy rains and flash flooding in far northwest Sequatchie county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms over the Cumberland plateau produced some locally heavy rains and flash flooding in far northwest Sequatchie county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 5:51 PM CST, 39 minutes earlier.
Area forecast discussion, Jul 18, 5:51 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
751 PM EDT Fri Jul 18 2025
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 118 PM EDT Fri Jul 18 2025
Key Messages:
1. Scattered to numerous showers and storms are expected each
afternoon and evening, with the greatest coverage north of I-40.
2. Heavy rain leading to isolated flash flooding will be the primary
concern with storms this evening through Saturday evening.
Discussion:
The large high pressure ridge in the mid and upper levels, centered
off the east coast of FL today, will drift westward and be located
just off the FL Gulf Coast by Saturday evening. With this slow-
evolving pattern, and a nearly zonal flow across the TN/OH Valley
regions, not much change is expected from what we have been seeing
the past few days. PW values will remain high, in the 1.8 to 2.1
inch range. Efficient warm cloud processes will be in place to
produce heavy rainfall rates with any thunderstorms that form. Weak
midlevel vort maxes crossing eastern KY, SW VA, and southern WV will
enhance lift in that area, so the greatest coverage of storms is
expected to be in our northern sections - the same area that has
seen excessive rainfall the past few days. Localized heavy rain
rates and low FFG from recent rainfall will likely lead to flooding
issues this afternoon and evening in SW VA and NE TN, with a repeat
on Saturday. The current Flood Watch will be maintained with no
changes, but a new Flood Watch will probably be needed for tomorrow.
As was the case yesterday, will handle these Flood Watches one day
at a time. There will be a low-end risk of damaging winds with a few
thunderstorms today and tomorrow, with MLCAPE values around 1500
J/kg.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 118 PM EDT Fri Jul 18 2025
Key Messages:
1. Scattered storms will continue through much of the extended
period with a low chance of strong wind gusts and localized flooding
with the storms.
2. Hot and humid conditions persist through the period with heat
index values of 100-105 degrees across the Valley next week.
The pattern aloft will get a little more amplified on Sunday as the
high pressure ridge will continue to drift westward across the Gulf,
and a trough deepens off the East Coast and western Atlantic. The
slight change in pattern will bring a more NW flow through the mid
and upper levels, and will push a surface front toward our area on
Monday. With the NW flow, we will see a slight drop of PW values
into the 1.7-1.9 range due to some midlevel drying. However, low
levels remain quite moist, and afternoon instability will continue
to support numerous showers and storms with some low-end potential
for damaging wind gusts. Another thing to watch will be the
development of upstream MCSs that could track into our northern
sections in the NW flow pattern along the stalled boundary to our
north, mainly in the Sunday through Tuesday periods. Given the
saturated soil conditions in SW VA and NE TN, the flooding concerns
may continue if the MCS development pans out.
The large ridge over the Gulf begins to build northward on Tuesday,
and becomes centered around West TN on Wednesday. This will reduce
our rain chances and increase our temperatures. Heat Index values
will likely exceed 100 degrees next week, with 105+ possible by
midweek.
&&
.AVIATION...
(00Z TAFS)
Issued at 728 PM EDT Fri Jul 18 2025
MVFR CIGs or vis will be possible in the morning hours mainly near
TRI. Otherwise, VFR conditions are expected outside of
thunderstorms. Showers and storms will be scattered to numerous
tomorrow afternoon and evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 89 74 93 / 40 70 30 60
Knoxville McGhee Tyson Airport, TN 74 88 74 91 / 40 70 50 60
Oak Ridge, TN 73 86 72 91 / 40 70 40 70
Tri Cities Airport, TN 70 85 70 86 / 40 70 60 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until midnight EDT tonight for Campbell-Claiborne-
Hancock-Hawkins-Johnson-Northwest Carter-Scott TN-Sullivan.
VA...Flood Watch until midnight EDT tonight for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...DGS
LONG TERM....DGS
AVIATION...McDHazardous weather outlook, Jul 18, 11:34 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
134 PM EDT Fri Jul 18 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
134 PM EDT Fri Jul 18 2025 /1234 PM CDT Fri Jul 18 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous storms are expected again this afternoon
and evening, with the best coverage expected to be north of
Interstate 40. Heavy downpours over already saturated ground and
repetitive rounds of rain over the same locations may lead to
flash flooding this afternoon and evening. A Flood Watch is in
effect for SW Virginia and many northern Tennessee Counties near
the Kentucky and Virginia borders through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Daily chances for storms will continue into early next week, with
some storms capable of producing strong wind gusts and localized
flooding. Areas that have received excessive rainfall over the
past few days will continue to be at risk for flash flooding
through at least the weekend.
Heat index values will reach around or just over 100 across many
TN Valley locations through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of wind damage and flooding are appreciated.
In the hours before
Special weather statement, Jul 18, 2:39 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
439 PM EDT Fri Jul 18 2025
VAZ001-002-005-182130-
Scott VA-Wise VA-Lee VA-
439 PM EDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE...CENTRAL SCOTT
AND WISE COUNTIES AND THE CITY OF NORTON THROUGH 530 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maggard, or 8 miles south of Whitesburg, moving southeast at 20 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Dungannon, Jasper,
Fort Blackmore, and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3705 8249 3702 8247 3697 8237 3664 8260
3685 8301 3687 8291 3690 8287 3691 8287
3693 8286 3695 8286 3698 8287 3699 8284
3701 8283 3701 8278 3703 8275 3704 8274
3705 8272 3710 8272
TIME...MOT...LOC 2039Z 305DEG 17KT 3699 8282
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHLocal storm report, Jul 18, 2:50 PM CST, 3 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
450 PM EDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Flash Flood 6 N Castlewood 36.97N 82.29W
07/18/2025 Russell VA 911 Call Center
Evacuations and water rescues ongoing in the
community of Dante.
&&Local storm report, Jul 18, 3:13 PM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
513 PM EDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Flash Flood 5 N Saint Paul 36.98N 82.30W
07/18/2025 Russell VA Public
Social media reports of multiple mudslides
and trees down with picture evidence.
&&
KSSpecial weather statement, Jul 18, 4:13 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
513 PM CDT Fri Jul 18 2025
TNZ081-182300-
Sequatchie TN-
513 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SEQUATCHIE COUNTY THROUGH 600 PM
CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Dunlap, moving south at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dunlap and Cagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3553 8559 3555 8550 3555 8543 3553 8543
3552 8541 3550 8541 3545 8535 3529 8534
3531 8556 3534 8554 3536 8551 3541 8549
3541 8551 3542 8551 3543 8554 3549 8554
3552 8559
TIME...MOT...LOC 2213Z 005DEG 6KT 3548 8549
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHFlash Flood, Sequatchie
- When
- July 18, 6:30 PM CST to 8:30 PM CST
- Where
- Sequatchie County, 5.25 mi NNW of Cagle to 5.22 mi NNW of Cagle
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.541, -85.504
Public reported several inches of water across the road roughly 4 miles north of the Cagle area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, July 18, 20251 injured · $238,000 · 1 in hail · 39 events
- Excessive Heat and Heat in Oklahoma, July 18 to 21, 2025105 events
- Flash Flood in Minnesota, July 18 to 19, 2025$835,000 · 1 event
- Flash Flooding and Flooding in Indiana, July 18, 2025$125,000 · 6 events
- Flash Flood and Hail in Virginia, July 18, 2025$36,000 · 1 in hail · 14 events
- Damaging Winds in North Carolina, July 18, 2025$36,000 · 50 kt wind · 6 events
- Flash Flood and Flooding in Kentucky, July 18, 2025$25,000 · 56 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, July 18, 2025$15,000 · 14 events
- Heat in Tennessee, July 18, 202521 events
- Damaging Winds in South Carolina, July 18, 2025$17,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, July 18, 20251.75 in hail · 13 events
- Flash Flood and Lightning Strike in Illinois, July 18, 2025$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282633.